Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 39, NWS Raleigh, NC

July 12, 2013Harnett County, Johnston County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 12, 2013, 4:45 PM EDT for Harnett County, Johnston County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2013, 4:45 PM EDT (20:45 UTC)
Expired
Jul 12, 2013, 7:45 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Harnett County, NC, Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WGUS52 KRAH 122045
FFWRAH
NCC085-101-122345-
/O.NEW.KRAH.FF.W.0039.130712T2045Z-130712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS PRODUCING FLOODING OVER HARNETT AND   
SOUTHERN JOHNSTON COUNTIES. DOPPLER RADAR ESTIMATED THAT 1.0 TO 1.5 
INCHES OF RAIN HAS FALLEN OVER NEAR ANGIER IN NORTHERN HARNETT 
COUNTY. A SECOND AREA OF HEAVY RAINFALL WAS ALSO LOCATED NEAR 
BENSON...ALONG THE INTERSTATE 40 AND 95 CORRIDOR. 

* LOCATIONS THREATENED WITH FLOODING INCLUDE BENSON...LILLINGTON...
  DUNN AND ANGIER.

AN ADDITIONAL 1.0 TO 1.5 INCHES OF RAINFALL ARE STILL POSSIBLE 
RESULTING IN ADDITIONAL FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3540 7909 3558 7891 3552 7872 3554 7868
      3542 7815 3538 7815 3537 7816 3535 7816
      3532 7824 3533 7826 3529 7831 3525 7842
      3528 7851 3531 7855 3525 7862

$$

23
1 follow-up statement
722 
WGUS72 KRAH 122201
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT FRI JUL 12 2013

NCC085-101-122211-
/O.CAN.KRAH.FF.W.0039.000000T0000Z-130712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-HARNETT NC-
601 PM EDT FRI JUL 12 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HARNETT AND
SOUTHERN JOHNSTON COUNTIES...

AT 554 PM EDT...THE HEAVY RAIN HAS DISSIPATED AND THE FLOODING HAS 
RECEDED. 

LAT...LON 3540 7909 3558 7891 3552 7872 3554 7868
      3542 7815 3538 7815 3537 7816 3535 7816
      3532 7824 3533 7826 3529 7831 3525 7842
      3528 7851 3531 7855 3525 7862

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:35 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 2:35 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT FRI JUL 12 2013

.SYNOPSIS...
A NEARLY STATIONARY FRONT OVER THE REGION TODAY WILL GRADUALLY
DISSIPATE SATURDAY. HIGH PRESSURE WILL BRING DRIER AND HOTTER
WEATHER SUNDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 235 PM FRIDAY...

FLASH FLOOD WATCH CONTINUES THROUGH 9 PM THIS EVENING.

THE COLD FRONT HAS DRIFTED A BIT FURTHER SOUTH AND EAST THAN EARLIER
EXPECTED...AND NOW EXTENDS SOUTHWEST ALONG A LINE FROM KORF-KETC-
KMEB AND CONTINUING TO THE SW. BEHIND THE FRONT...THE COMBINATION OF
THE EXTENSIVE CLOUD COVER AND MORE STABLE AIRMASS HAS HELPED TO KEEP
A GOOD PORTION (PARTICULARLY THE NW HALF) OF OUR CWA DRY SO FAR THIS
AFTERNOON. MEANWHILE...THE MID/UPR SHEAR AXIS CONTINUES ACROSS THE
COASTAL PLAIN AND IS STILL PROGGED TO DRIFT TO THE W TONIGHT AS THE
CLOSED UPPER LOW OVER OH/WVA DRIFTS TO THE SW. ALSO WORTH NOTING IS
THE BAND OF ENHANCED PWAT (~2 INCHES) ALIGNED UNDER AND PARALLEL TO
THE SHEAR AXIS.  THESE FEATURES HAVE BEEN THE CAUSE OF THE RAIN AND
EMBEDDED SHOWERS/TSTMS EAST OF I-95 TODAY. THE FORECAST CHALLENGES
FOR THE REST OF THIS AFTERNOON INTO TONIGHT IS OUR CHANCE FOR
RAIN...HOW MUCH RAIN ADDS UP WHERE IT DOES FALL...AND WHETHER THERE
IS A NEED TO EXTEND THE CURRENT FFA.

WHILE THE SHEAR AXIS AND RIBBON OF HIGH (2 INCH) PWAT IS PROGGED TO
DRIFT WEST ACROSS OUR CWA TONIGHT REACHING THE WESTERN PIEDMONT BY
12Z SAT...THE SFC FRONT IS PROGGED TO EITHER REMAIN NEAR ITS PRESENT
LOCATION OR DRIFT VERY SLOWLY WEST THROUGH TONIGHT...WHICH SHOULD
CONTINUE TO KEEP THE AIRMASS OVER THE NW PORTION OF OUR CWA MORE
STABLE. MOST OF THE CAMS IN THE LATEST RUNS HAVE TRENDED DRIER
TOO...BASICALLY SUGGESTING THAT THE BEST CHANCE FOR RAIN THROUGH
MID-EVENING WILL BE ALONG AND NEAR THE FRONT...AND TO THE EAST OF
THE FRONT. FINALLY...THE OTHER REMAINING CONSIDERATION IS THE
ONGOING SHOWER/TSTM ACTIVITY OVER THE FOOTHILLS...WHICH HAVE BEEN
ABLE TO FORM WHERE THERE HAS BEEN MORE SUNSHINE AND BETTER
THERMODYNAMICS. THE RISK FOR ANY RENEWED SHOWER/TSTM ACTIVITY ACROSS
OUR NW ZONES MAY HAVE TO COME AS A RESULT OF THIS AFOREMENTIONED
ACTIVITY...PERHAPS AN OUTFLOW DRIFTING TOWARD THE TRIAD FROM THE
WEST. EARLIER RUNS OF THE CAMS DID SUGGEST THIS SCENARIO.

AT THIS POINT...WILL GO WITH A NW TO SE TREND IN THE POPS...HIGHEST
ACROSS OUR E/SE/S ZONES THAT ARE CLOSER TO THE SFC FRONT...AND
LOWEST ACROSS OUR NW ZONES. REGARDING THE FFA...PREFER TO KEEP IT
GOING UNTIL THE CURRENT EXP TIME OF 9 PM WHILE THERE IS SOME
CONVECTIVE RAIN AND HIGHER PWAT ACROSS OUR E/SE/S ZONES. WILL LET
THE EVENING SHIFT DECIDE WHETHER OR NOT THERE'S A NEED TO EXTEND IT
BEYOND 9 PM BASED ON THE RADAR TRENDS THIS EVENING. PERSISTENCE FOR
LOWS TONIGHT...UPPER 60S NW TO AROUND 70 SE.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 235 PM FRIDAY...

AT THE START OF THE DAY SATURDAY...THE CLOSED MID/UPR LOW WILL BE
OVER KY AND IS PROGGED TO DRIFT W REACHING THE MISS RIVER VALLEY BY
00Z SUNDAY. PLENTY OF MOISTURE WILL BE LEFT IN ITS WAKE ACROSS OUR
AREA...AND NOTED SEVERAL WEAK MID LEVEL VORTICITY FEATURES PROGGED
TO MOVE NW ACROSS THE CAROLINAS DURING THE AFTERNOON AND EVENING.
MEANWHILE...THE AFOREMENTIONED SFC FRONT IS PROGGED TO GRADUALLY
WEAKEN DURING THE MORNING HOURS...WITH ONLY A WEAK INVERTED TROUGH
REMAINING BY AFTERNOON. AS SUCH...SUFFICIENT FORCING WILL BE IN
PLACE FOR SCATTERED SHOWERS/TSTMS ANYTIME FROM JUST AFT SUNRISE
THROUGH THE EVENING HOURS. QPF HOWEVER IS EXPECTED TO BE LESS THAN
RECENT DAYS. WHILE LOCALIZED URBAN OR POOR DRAINAGE FLOODING CAN'T
BE TOTALLY RULED OUT WITH ANY OF THE HEAVIER DOWNPOURS AND/OR
SLOWER-MOVING CELLS...GENERALLY EXPECT ABOUT A HALF INCH OR LESS OF
QPF RELATED TO SATURDAYS ACTIVITY. WITH THE FRONT EXPECTED TO
DISSIPATE AND MORE SUNSHINE COMPARED TO TODAY...HIGHS SHOULD REACH
AT LEAST THE MID 80S. LITTLE CHANGE IN DWPT THROUGH SATURDAY
NIGHT...SO LOOK FOR SOME LOW CLOUDS AND FOG ONCE AGAIN...AND LOWS
AROUND 70.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 150 PM FRIDAY...

HOTTER AND DRIER SUNDAY THROUGH FRIDAY...

THE TREND TOWARDS HOTTER AND DRIER (AKA...SEASONABLE) CONDITIONS
NEXT WEEK IS LOOKING MORE FAVORABLE WITH EACH PASSING RUN. A STRONG
UPPER RIDGE SETTLES OVER THE OHIO VALLEY AND SLOWLY SINKS INTO THE
MID ATLANTIC THROUGH THE PERIOD. AT THE SAME TIME...A NARROW
EXTENSION OF THE BERMUDA HIGH EDGES WEST INTO THE AREA SUNDAY AND
MONDAY SETTING UP A CAPPED AND STAGNATING AIRMASS. AIRMASS WILL BE
GRADUALLY WARMING WITH PLENTIFUL DAYTIME INSOLATION AND AUGMENTED BY
WESTERLY DOWNSLOPE BY MID/LATE WEEK AS THE SURFACE HIGH SINKS SOUTH
OF THE AREA. THIS WILL RESULT IN ONLY SLIGHT CHANCES FOR CONVECTION
IN THE FAVORED SEA BREEZE OR DIFFERENTIAL HEATING TOPO ZONES...WHICH
PRETTY MUCH LEAVES CENTRAL NC HIGH AND DRY...SO TO SPEAK. WILL
MAINTAIN SMALL CHANCES SUNDAY AS THE LAST VESTIGE OF THE DIFFUSE
FRONTAL ZONE IS CROWDED OFF TO THE WEST...OTHERWISE WILL HAVE A DRY
FORECAST NEXT WEEK. HIGHS WILL BE CONSISTENT IN THIS WARM REGIME...
WITHIN A COUPLE DEGREES EITHER SIDE OF 90. MORNING LOWS...
LIKEWISE...WITHIN A COUPLE OF DEGREES OF 70.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1250 PM FRIDAY...

WIDESPREAD MVFR CONDITIONS...WITH A ISOLATED SPOTS OF IFR...CONTINUE
ATTM.  THIS SHOULD BE THE CASE THROUGH MUCH OF THE AFTERNOON...
EXCEPT ACROSS THE WESTERN PIEDMONT WHERE SOME BREAKS IN THE CLOUD
COVER HAVE BEEN NOTED. STILL EXPECTING ADDITIONAL SHOWERS AND TSTMS
ACROSS CENTRAL NC THIS AFTERNOON INTO THE EVENING AS THE SHEAR AXIS
NOTED IN THE NEAR-TERM DISCUSSION DRIFTS WEST.  ADDITIONAL
SHOWERS/TSTMS THAT HAVE RECENTLY DEVELOPED ACROSS THE FOOTHILLS AND
MOUNTAINS MAY ALSO DEVELOP OR PROPAGATE EASTWARD WITH TIME THIS
AFTERNOON. AS SUCH...LOCAL AREAS OF IFR CONDITIONS MAY OCCUR WITH
THE DEVELOPMENT OF THIS SHOWER/TSTM ACTIVITY. MORE WIDESPREAD
IFR/LIFR CONDITIONS EXPECTED AFTER 06Z TONIGHT DUE TO LOW CIGS AND
SOME FOG. ADDITIONAL SCATTERED SHOWERS/TSTMS WILL BE POSSIBLE ONCE
AGAIN ON SATURDAY.

OUTLOOK...THE COVERAGE OF DIURNAL SHOWERS/TSTMS EXPECTED TO
DECREASE NEXT WEEK...HOWEVER THE RISK FOR MORNING LOW CIGS AND FOG
WILL CONTINUE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM EDT FRIDAY FOR NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT
NEAR TERM...NP
SHORT TERM...NP
LONG TERM...MLM
AVIATION...NP
Hazardous weather outlook, Jul 12, 4:01 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
401 AM EDT FRI JUL 12 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
401 AM EDT FRI JUL 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CHANCE OF THUNDERSTORMS...WITH HEAVY RAIN AND LOCALIZED
FLOODING...WILL REMAIN HIGH THROUGH SATURDAY NIGHT.

In the hours before

Special weather statement, Jul 12, 2:13 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT FRI JUL 12 2013

NCZ027-041>043-077-078-085-086-088-089-121915-
CUMBERLAND-HARNETT-HOKE-JOHNSTON-NASH-SAMPSON-SCOTLAND-WAKE-WAYNE-
WILSON-
213 PM EDT FRI JUL 12 2013

...A LINE OF SHOWERS AND A FEW STRONG THUNDERSTORMS WILL MOVE ACROSS
SAMPSON...HARNETT...WAYNE...JOHNSTON...NASH...WILSON...EASTERN
WAKE...SCOTLAND...CUMBERLAND AND HOKE COUNTIES THROUGH 315 PM EDT...

AT 210 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
SCATTERED STRONG THUNDERSTORMS STRETCHING FROM NEAR CLAYTON AND
SMITHFIELD SOUTHWEST ACROSS BENSON...DUNN AND FAYETTEVILLE DOWN TO
THE SOUTH CAROLINA BORDER NEAR LAURINBURG. THESE SHOWERS AND STORMS
WERE MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 334.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 116.

HEAVY RAIN MAY RESULT IN PONDED OF WATER ON ROADS...STANDING WATER
IN LOW LYING AREAS AND MINOR FLOODING OF SMALLER CREEKS AND STREAMS.
DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID
HYDROPLANING...ESPECIALLY ON THE INTERSTATE AND IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3476 7963 3517 7915 3518 7910 3521 7911
      3588 7829 3582 7826 3585 7824 3586 7823
      3565 7793 3484 7885 3483 7890 3488 7893
      3495 7904 3483 7919 3483 7934 3477 7933
      3463 7946
TIME...MOT...LOC 1810Z 231DEG 19KT 3577 7824

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:34 PM EDTFlash Flood WarningRAHForsyth116 min
Jul 12, 2:45 AM EDTRiver Flood WarningRAHCumberland8 hr
Jul 12, 3:29 AM EDTAreal Flood AdvisoryRAHPerson3 hr
Jul 12, 2:13 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Scotland62 min
Jul 12, 3:15 PM EDTFlash Flood WarningRAHJohnston3 hr
Jul 12, 3:47 PM EDTRiver Flood WarningRAHJohnston5 hr
Jul 12, 3:47 PM EDTRiver Flood WarningRAHJohnston5 days
Jul 12, 3:57 PM EDTAreal Flood AdvisoryRAHWake3 hr
Jul 12, 4:23 PM EDTAreal Flood AdvisoryRAHCumberland2 hr
Jul 12, 5:34 PM EDTAreal Flood AdvisoryRAHRichmond86 min
Jul 12, 6:32 PM EDTAreal Flood AdvisoryRAHAnson88 min

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.